Vol. 19, No. 1, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
An asymptotic property of the Euler function

Ronald Joseph Miech

Vol. 19 (1966), No. 1, 95–107
Abstract

Let φ(n) denote the Euler function. The starting point of this paper is the simple observation that if p is a prime then p and φ(p) + 1 = p have a common divisor which is greater than 1; its conclusion is: if {mk} is the sequence of positive square free integers which have k prime factors, where k 2, then the number of integers mk not exceeding x such that mk and φ(mk) + 1 have a common divisor other than 1 is asymptotic to

λk-x--(log logx)k−2,
log x

where λk is a positive constant that depends on k.

The source of the problem under consideration was a question raised by Gordon in the course of his investigations of Hajós factorization of abelian groups. The question was: are there integers n, other than primes and their doubles, such that φ(n) + 1 divides n. This is still an open problem. However, if we relax our demands, as we have done above, it is possible to prove the asymptotic relation stated there.

Mathematical Subject Classification
Primary: 10.43
Milestones
Received: 25 August 1965
Published: 1 October 1966
Authors
Ronald Joseph Miech